Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 145, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 25, 2008, 4:53 PM CDT for 4 counties in Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 25, 2008, 7:01 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crockett County, TN, Haywood County, TN, Madison County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:15 PM CDT | FLASH FLOOD | 4 S Brownsville, TN | EXCESSIVE WATER ON INTERSTATE 40 CAUSED 2 VEHICLES TO LOSE CONTROL AND HYDROPLANE OFF THE ROAD NEAR EXIT 56. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 252155
FFWMEG
TNC033-075-113-167-260100-
/O.NEW.KMEG.FF.W.0145.080825T2155Z-080826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
MADISON COUNTY IN SOUTHWEST TENNESSEE...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 800 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
CREEK...NUTBUSH...JACKSON...HOLLY GROVE...FORKED DEER...FAIRVIEW...
CHESTNUT BLUFF...BELLS...BELLE EAGLE...ALAMO AND ADAIR.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3543 8908 3544 8918 3540 8919 3538 8964
3539 9003 3542 9005 3539 9017 3548 9008
3542 9007 3545 9000 3556 9003 3553 8993
3564 8979 3560 8947 3577 8945 3597 8920
3586 8908 3580 8891 3579 8861 3568 8861
$$1 follow-up statement
000
WGUS74 KMEG 260000
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT MON AUG 25 2008
MSC033-TNC047-157-260011-
/O.EXP.KMEG.FF.W.0144.000000T0000Z-080826T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-FAYETTE TN-SHELBY TN-
701 PM CDT MON AUG 25 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SHELBY...NORTHWESTERN
FAYETTE AND DESOTO COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 3504 9020 3513 9016 3514 9007 3523 9007
3530 9016 3542 9005 3538 8964 3540 8920
3521 8950 3501 8964 3499 8972 3478 8972
3478 8990 3471 9002 3477 9013 3473 9020
3486 9020 3487 9030 3494 9024 3502 9030
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:03 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 25, 4:03 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 403 PM CDT MON AUG 25 2008 .DISCUSSION... LOCALLY HEAVY RAINFALL AND FLASH FLOODING THROUGH THIS LATE AFTERNOON THROUGH TUESDAY MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 40 ARE THE MAIN CONCERNS. LATEST MODELS WERE IN FAIR TO GENERAL GOOD AGREEMENT. THINK THE GFS/ECMWF MODELS ARE BEST ON TRACK AS FAR AS HANDLING DEEP MOISTURE AND THE DEPARTURE OF TROPICAL DEPRESSION FAY...SO LEANED TOWARDS THESE MODELS. MAJOR CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER/REMOVE RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY TO ACCOUNT FOR A QUICKER FAY DEPARTURE AND TO INCREASE TEMPERATURES TOWARDS THE END OF THE WEEK. AT 4 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...A BAND OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL STRETCHED FROM NEAR CLARKSDALE MS TO PARSONS TN...MOVING WEST. DRY AND PARTLY SUNNY CONDITIONS WERE OCCURRING NORTH OF INTERSTATE 40. TEMPERATURES RANGED FROM THE 70S ACROSS RAIN COOLED NE MS TO THE MID 80S NORTH OF INTERSTATE 40. TROPICAL DEPRESSION FAY WAS NEAR MERIDIAN MS...SLOWLY MOVING NE. THROUGH 8 PM CDT...THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE WEST AND AFFECT AREAS NEAR INTERSTATE 40 INCLUDING MEMPHIS AND JACKSON TN WITH VERY HEAVY RAINFALL OF 1 TO 3 INCHES...LOCAL FLASH FLOODING...AND GUSTY WINDS UP TO 40 MPH. SEVERE DAMAGING WINDS AND TORNADOES ARE NOT EXPECTED. AREAS NORTH OF A WYNNE AR TO PARIS TN WILL REMAIN DRY. REST OF TONIGHT...MOST RAIN WILL DIMINISH AND BE CONFINED TO AREAS SOUTH OF INTERSTATE 40...CLOSER TO FAY. THINK CONTRACTION OF FAY MAY ALLOW FOR HEAVY RAIN TO DEVELOP NEAR THE CENTER WHICH WILL LIKELY TRACK INTO NE MS BY TUESDAY MORNING. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES AND FLOODING MAY OCCUR IN NE MS...BUT DID NOT ISSUE A FLASH FLOOD WATCH AS NOT CERTAIN THAT FLASH FLOOD GUIDANCE WILL BE MET. KEPT HIGHEST RAIN CHANCES SOUTH OF INTERSTATE 40...CLOSER TO FAY...WITH DRIER CONDITIONS NORTH. WITH WINDS STAYING UP AND ABUNDANT CLOUD COVER IN PLACE...PREFERRED THE WARMER MODEL GUIDANCE NUMBERS FOR LOW TEMPERATURES...MAINLY IN THE UPPER 60S AND LOWER 70S. TUESDAY...FAY WILL SLOWLY MOVE NORTHEAST ACROSS NE MS INTO SOUTHERN MIDDLE TN...ALLOWING DRIER AIR TO WORK INTO MUCH OF THE MIDSOUTH AND FORECAST AREA ON THE BACK SIDE. LOCALLY HEAVY RAINFALL MAY OCCUR ACROSS NE MS DURING THE MORNING HOURS...BUT THINK RAIN COVERAGE AND INTENSITY DURING THE AFTERNOON WILL BE LESS THAN TODAY. MORNING CLOUDS WILL GIVE AWAY TO SOME AFTERNOON SUN AND HIGHS WILL BE IN THE 80S...WARMEST OVER NE AR AND MO BOOTHEEL AND COOLER FARTHER EAST NEAR FAY. TUESDAY NIGHT INTO WEDNESDAY...NOW APPEARS DRY CONDITIONS WILL MAINLY PREVAIL WITH FAY MOVING NORTHEAST OF THE AREA. KEPT SLIGHT RAIN CHANCES NEAR THE TN RIVER AND NE MS WHERE MOISTURE WILL BE DEEPEST. DENSE FOG MAY BE A PROBLEM WEDNESDAY MORNING SOUTH OF INTERSTATE 40...BUT LEFT MENTION OUT OF FORECAST FOR NOW AS CONFIDENCE REMAINS LOW. TEMPERATURES WILL REBOUND TO NEAR NORMAL VALUES ON WEDNESDAY WITH MORE SUN. WEDNESDAY NIGHT THROUGH LABOR DAY...MAINLY DRY AND ABOVE NORMAL TEMPERATURES CAN BE EXPECTED DURING THIS TIME FRAME. HIGHS WILL PROBABLY GET INTO THE 90S BY THURSDAY AND FRIDAY AS UPPER BUILDS IN FROM NORTHWEST. KEPT LOW RAIN CHANCES FRIDAY AS A COLD FRONT MAY MOVE THROUGH...BUT NOT CONFIDENT. && .PRELIMINARY POINT TEMPS/POPS... MEM 72 86 70 92 / 60 30 10 10 MKL 70 84 65 88 / 70 50 20 10 JBR 69 88 66 93 / 20 10 10 10 TUP 71 82 68 90 / 90 80 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && MBS
Hazardous weather outlook, Aug 25, 3:39 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 339 PM CDT MON AUG 25 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 339 PM CDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...FLASH FLOODING...AND GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG AND SOUTH OF A FORREST CITY ARKANSAS TO HUNTINGDON TENNESSEE LINE THROUGH 8 PM CDT. ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS NORTHEAST MISSISSIPPI AFTER 8 PM CDT NEAR THE CENTER OF TROPICAL DEPRESSION FAY... MAINLY ALONG AND EAST OF A HOUSTON TO CORINTH LINE. THIS MAY CAUSE ADDITIONAL LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY RAIN ALONG WITH POSSIBLE FLOODING MAY OCCUR ACROSS NORTHEAST MISSISSIPPI ON TUESDAY...MAINLY DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY ANY REPORTS OF FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE. MBS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:18 PM CDT | Flash Flood Warning | MEG | Decatur | 3 hr |
| Aug 25, 3:30 PM CDT | Flash Flood Warning | MEG | Chester, Henderson | 3 hr |
| Aug 25, 3:42 PM CDT | Flash Flood Warning | MEG | Fayette, Hardeman | 3 hr |
| Aug 25, 3:55 PM CDT | Flash Flood Warning | MEG | Chester, Madison | 3 hr |
| Aug 25, 4:04 PM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.